New York, 2022

Rip Current in New York, June 17, 2022

June 17, 2022 · NWS OKX · 1 event in 1 county or zone

Two beachgoers in the Rockaways drowned due to likely rip currents on June 17th. The rip current risk was low for the NYC beaches, but moderate rip current activity was reported across the Long Island beaches, likely due to the large tidal range.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Two beachgoers in the Rockaways drowned due to likely rip currents on June 17th. The rip current risk was low for the NYC beaches, but moderate rip current activity was reported across the Long Island beaches, likely due to the large tidal range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 17, 3:47 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 17, 3:47 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service New York NY
447 PM EDT Fri Jun 17 2022

.SYNOPSIS...
A cold front will move through this afternoon, followed by a
secondary cold front after midnight. Low pressure will then be
over the Canadian Maritimes with high pressure building from the
west Sunday through Sunday night. the high will move south of
the region and start extending into the Western Atlantic early
next week. A warm front approaches Tuesday into Tuesday night
with weak low pressure developing along it. The warm front stays
southwest of the region mid to late next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The last of any backbuilding showers/tstms across interior New
London County now look to move east over the next hour or so.
Earlier 12Z CAM guidance did a good job of pinpointing the areas
most likely to see tstms this afternoon, but still over-forecast
those chances in between, as a mid level cap and relatively
dry low level air elsewhere proved too much to overcome.

Conds should be dry under mostly clear skies this evening, with
a westerly breeze diminishing after sunset. With the passage of
a secondary front late tonight, NW winds may pick up again from
the NYC metro area north/west.

Lows tonight should range from the lower 60s invof NYC and along
the coast, with mid/upper 50s inland.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Any morning sunshine on Sat should give way to bkn stratocu
beneath a subsidence inversion, more typical of fall than of
early summer. A NW breeze will continue to usher in cool air,
and temps will be on the cool side for mid June, with highs
either side of 70 in the metro area and along the coast, and
only reaching the lower 60s inland. These readings are 10 to 15
degrees below normal. The cool temps will continue into Sat
night, with lows 50-55 in/just outside NYC and in the 40s
elsewhere. Record lows for the date are in jeopardy of being
tied or broken: See the Climate section for further details.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
NW flow will continue to advect in much cooler and drier air for
latter half of this weekend with low pressure in the Canadian
Maritimes and high pressure building in from the west. Sunday
has forecast highs mostly in the 70s and several degrees below
normal. Dewpoints mainly in the upper 30s to lower 40s will make
for low humidity levels.

High pressure will eventually settle south of the region early next
week and then extend into the Western Atlantic. NW flow continues
into Monday but with less magnitude and then winds become light and
variable Monday night into early Tuesday. The winds eventually
become more southerly but remain light Tuesday afternoon into
Tuesday night and then become more southeasterly mid to late next
week while remaining light. This will allow for a gradual moderation
of the airmass to become more warm and humid.

Forecast highs return to near normal for Monday, slightly below
normal Tuesday, then near to above normal mid to late next week.

Chances for showers and thunderstorms towards mid to late week but
probabilities are not too high (below 30 percent) with the low
pressure and warm front conveyed to be weak in the model guidance.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
A cold front moves through the area this afternoon, followed by
a secondary cold frontal passage late tonight. High pressure
over the Midwest will then slowly build south and east through
the weekend.

VFR. Winds veer to the WNW 15kt g20-25kt. A few higher gusts
possible. Gusts end this evening, and winds shift to the NW
behind a secondary cold front after midnight. NW gusts develop
once again toward Saturday morning with g25-30kt, strongest in
the afternoon.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday Afternoon...VFR. NW winds G25-30kt.
.Sunday...VFR. NW winds G15-25kt.
.Monday...VFR. .
.Tuesday...VFR. Slight chance of a shower.
.Tuesday Night-Wednesday...Chance of MVFR or lower in SHRA/TSRA.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
SCA continues for the ocean waters E of Moriches Inlet with seas
at buoys 44017/44097 still at 5 ft. Occasional gusts to 25 kt
are also still possible across NY Harbor and the western Sound
until sunset.

Behind a cold front tonight and into Saturday morning, cold air
advection increases. This will result in SCA conditions
developing quickly on a NW flow during early Saturday morning
for all waters through much if not all of Saturday night.

Possible SCA level wind gusts on the waters for Sunday. SCA level
seas are forecast on eastern ocean Moriches to Montauk Sunday
morning. Seas are then forecast to remain below SCA levels through
the middle of next week. For wind gusts, those too Sunday night
through middle of next week are expected to remain below SCA levels.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated through the forecast
period.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip current development at the
ocean beaches both today and Saturday.

&&

.CLIMATE...
Record low temperatures for Sunday morning are in jeopardy of
being tied or broken:

Station          Record Low/   Fcst Low
                 Year

Newark Airport   53/1954       51
Bridgeport       51/1986       48
Central Park     52/1920       53
LaGuardia        56/1958       55
JFK Airport      54/1965*      56
Islip            49/1986       48

*=in previous years

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 4 AM Saturday to midnight EDT
     Saturday night for ANZ331-332-335-338-340-345.
     Small Craft Advisory from 4 AM Saturday to 6 AM EDT Sunday for
     ANZ353-355.
     Small Craft Advisory until 6 AM EDT Sunday for ANZ350.

&&

SYNOPSIS...BG/JM
NEAR TERM...BG
SHORT TERM...BG
LONG TERM...JM
AVIATION...DW
MARINE...BG/JM
HYDROLOGY...BG/JM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 17, 3:13 AM EST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
413 AM EDT Fri Jun 17 2022

NYZ080-081-180900-
Southwest Suffolk-Southeast Suffolk-
413 AM EDT Fri Jun 17 2022

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078-079-176>179-180900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
413 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-180900-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
413 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 17, 11:56 AM EST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service New York NY
1256 PM EDT Fri Jun 17 2022

CTZ009-NYZ069>071-171745-
Southern Fairfield CT-Rockland NY-Southern Westchester NY-
Northern Westchester NY-
1256 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of southern Fairfield
and southern Westchester Counties through 145 PM EDT...

At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tarrytown, moving east at 60 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stamford, Norwalk, White Plains, Port Chester, New Canaan, Rye,
Tarrytown, Dobbs Ferry, Nyack, Greenwich, Harrison, Darien,
Scarsdale, Bronxville and Hawthorne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4096 7391 4100 7389 4102 7395 4114 7391
      4114 7337 4100 7358 4100 7359 4097 7363
      4097 7365 4091 7372
TIME...MOT...LOC 1656Z 271DEG 54KT 4105 7382

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DBR
Special weather statement, Jun 17, 12:33 PM EST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service New York NY
133 PM EDT Fri Jun 17 2022

NYZ078-079-081-171815-
Northwest Suffolk NY-Southeast Suffolk NY-Northeast Suffolk NY-
133 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of central Suffolk
County through 215 PM EDT...

At 132 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fairfield, or 9 miles northwest of Port Jefferson,
moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Manorville, Middle Island, Port Jefferson, Wading River, Center
Moriches, Coram, Mastic, Rocky Point, Mount Sinai, Calverton,
Yaphank, Brookhaven National Laboratory, Setauket, Ridge and Miller
Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4081 7288 4084 7289 4083 7293 4093 7318
      4094 7317 4098 7317 4099 7312 4099 7275
      4097 7264 4077 7276
TIME...MOT...LOC 1732Z 283DEG 31KT 4104 7318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DBR
Special weather statement, Jun 17, 1:42 PM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service New York NY
242 PM EDT Fri Jun 17 2022

CTZ008-171915-
Northern New London CT-
242 PM EDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of northeastern New
London County through 315 PM EDT...

At 242 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coventry to Jewett City. Movement was east
at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jewett City, Norwich, Griswold, Lisbon, Sprague, Voluntown and
Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4155 7179 4160 7212 4165 7205 4163 7196
      4164 7186 4164 7179
TIME...MOT...LOC 1842Z 282DEG 36KT 4172 7170 4159 7199

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JM
Special weather statement, Jun 17, 2:56 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service New York NY
356 PM EDT Fri Jun 17 2022

CTZ008-012-172100-
Southern New London CT-Northern New London CT-
356 PM EDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of Southern New London
County through 500 PM EDT...

At 355 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Kingstown to near East Lyme.
Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norwich, New London, Groton, Salem, Mystic, Waterford, East Lyme,
Ledyard, Preston, Lyme, Gales Ferry, Ledyard Center, Montville, North
Stonington and Pawcatuck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4142 7180 4142 7182 4141 7184 4134 7183
      4132 7186 4133 7189 4129 7200 4130 7217
      4144 7231 4147 7231 4149 7224 4151 7179
TIME...MOT...LOC 1955Z 318DEG 13KT 4150 7151 4140 7220

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southern Queens

When
June 17, 5:00 PM EST to 7:00 PM EST
Where
Southern Queens forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Two beachgoers fatally drowned at unguarded areas of Rockaway Beach on Friday June 17th. Law enforcement reported that the first victim, a 16-year-old girl, was pulled out of the water off the intersection of Beach 108th Street and Shore Front Parkway. Simultaneously, police reported first responders got the second victim, a man in his late teens or early 20s, who drowned in the waters off Beach 98th Street ten blocks to the east of the first fatal drowning. Both victims were rushed to St. John’s Episcopal Hospital, where they died, police sources said. The two victims were among five people pulled out of the waters off Rockaway Beach on the same day, the other three distressed victims survived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southern Queens2022-06-1716FemaleIn WaterDirect
Rip Current, Southern Queens2022-06-1720MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089586.